As luck would have it, I was able to speak with my friend just after my last message. I asked him everything I could think of, so I hope this helps a little bit. As everyone says, peoples experiences are all different, but it might give you a bit of an idea of what to be aware of or to expect.
He started on Lithium and then changed to Lexapro (Im pretty sure he is on 20mg a day now, increased from 10mg). He said that it took about a month of taking it before he really started noticing a difference in his moods, so you might need to give it a bit more time. His side effects were diahorrea, nausea, increased sweating, loss of sexual desire, and a rash. Most of these have gone now, except the sexual dysfunction; I think this is a common complaint with ad meds though. He doesnt really notice if he misses one dose, but he has gone a couple of days without taking it in the past and feels yuk when he does....tired, dizzy etc I believe that Lexapro has a longer half life than some other meds, but its never good to miss a dose as it can mess with your system.
So at this stage, he is feeling ok with it now it has all settled down a bit. Its helping his depression and he finds Lexapro better for him than the Lithium.
I hope this helps. If you have any other questions, please let me know and I will go and interview him again!